PROVIDENCE, R.I. [Brown University] Researchers from Brown University have shown for the first time how ingesting too much silver can cause argyria, a rare condition in which patients' skin turns a striking shade of grayish blue.
"It's the first conceptual model giving the whole picture of how one develops this condition," said Robert Hurt, professor of engineering at Brown and part of the research team. "What's interesting here is that the particles someone ingests aren't the particles that ultimately cause the disorder."
Scientists have known for years argyria had something to do with silver. The condition has been documented in people who (ill advisedly) drink antimicrobial health tonics containing silver nanoparticles and in people who have had alternative medical treatments involving silver. Tissue samples from patients showed silver particles actually lodged deep in the skin, but it wasn't clear how they got there.
As it turns out, argyria is caused by a complex series of chemical reactions, Hurt says. His paper on the subject, authored with Brown University colleagues Jingyu Liu, Zhongying Wang, Frances Liu, and Agnes Kane, was published online earlier this month in the journal ACS Nano.
Hurt and his team show that nanosilver is broken down in the stomach, absorbed into the bloodstream as a salt and finally deposited in the skin, where exposure to light turns the salt back into silver metal and creates the telltale bluish hue. That final stage, oddly, involves the same photochemical reaction used to develop black-and-white photographs.
From silver to salt and back again
Hurt and his team have been studying the environmental impact of silver, specifically silver nanoparticles, for years. They've found that nanosilver tends to corrode in acidic environments, giving off charged ions silver salts that can be toxic in large amounts. Hurt's graduate student, Jingyu Liu (now a postdoctoral r
|Contact: Kevin Stacey|